Can dilantin become less effectiveness after many years?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

West Coast Canucks
New Member

Date Joined Aug 2009
Total Posts : 4
   Posted 8/14/2009 11:24 AM (GMT -6)   
Have taken dilantin for 25 years, only had 2 grand mal seizures, both under unusual conditions of stress and being over-tired.
However, this summer have had three GM seizures.  Would appreciate hearing about the experience of others, pertaining to:
1) After having a grand mal seizure, is a second seizure more likely to occur in the following 3 months?
2) Is it common for dilantin to become less effective after many years of use?
3) I had an EMG test last week, apparently some nerves in my feet are "showing signs of long term dilantin use", i.e. neuropathy.  According to the neurologist, the dilantin could have caused some neuropathy.  I am trying to get it straight......does the neuropathy then contribute to seizures which you may not have otherwise had?

Stella Marie
Veteran Member

Date Joined May 2005
Total Posts : 601
   Posted 8/25/2009 3:35 PM (GMT -6)   
Neuorpathy is usually not associated with long term Dilantin use. It is more common in nerve diseases and diabetes. Epilepsy originates in the brain - it is an electrical problem, like a shortage. Neuropathy is a sensation mainly felt in the feet and toes - numbess and pins and needles. It usually has to do with nerve damge. I have not heard of the two being related. So I am not a doctor be I do not think your neuropathy is increasing your seizures.

Stella Marie

Co-Forum Moderator for Chronic Pain

Rare neurodegenerative /movement disorder called “Multiple System Atrophy”.  Mobility issues,, neuropathic pain,  spasticity, central apnea, collagenous colitis, joint and body pain, swallowing and respitory  involvement,  Implants: intrathecal pump  & neurostimulator.  Extra features: O2 & wheelchair

 Not all of us can be Cinderella, but some of us can be Fairy Godmothers.......


Veteran Member

Date Joined Feb 2003
Total Posts : 662
   Posted 8/26/2009 12:06 PM (GMT -6)   
Stella Marie  ~  I've been on dilantin for 28 years, I have/had "neuorpathy" for several years now, in my feet and toes (tingling,pins & needles,numbness).
I recently mentioned this to my neurologist, he said that it WAS a side effect of dilantin long term use.
Burnt_Orange_2  ~  Dilantin does seem to lose some of its effectiveness but really, b/c of the long term use, keep in mind that over several years, your body chemestry changes and weight losses/gains, diet changes, AGE GAIN (that seems to be the biggest factor) etc can effect the effectiveness of the dilantin. Your Doctor should be informed of this so he can adjust your doseage.
Diagnosed with Epilepsy & Ulcerative Colitis.
Current Medications: Diantin 275mg, Pheonobarb 150mg, Asocol 3,000 mg.

New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, October 27, 2016 9:49 AM (GMT -6)
There are a total of 2,712,837 posts in 299,131 threads.
View Active Threads

Who's Online
This forum has 153722 registered members. Please welcome our newest member, Butterfly_13.
357 Guest(s), 16 Registered Member(s) are currently online.  Details
DBwithUC, LaurenL77, Lisabeans, carla, tarhoosier, hopenchange, compiler, VLou*, JEN02, yaamba, wdm, Navigator, commandersorebod, LMusings, straydog, iPoop

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer